Case of lamotrigine-induced drug adverse reaction under tocilizumab treatment with clinical and virological features of drug-induced hypersensitivity syndrome

Hisato Iriki, Takeshi Ouchi, Hiromi Ito, Miho Sawada, Miho Mukai, Hisashi Nomura, Yuko Baba, Takeya Adachi, Takeru Funakoshi, Masayuki Amagai, Hayato Takahashi

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

The pathological mechanisms and immunological kinetics of drug-induced hypersensitivity syndrome (DIHS), including the relevance of interleukin (IL)-6, remain unclear. We report a case of drug adverse reaction that does not fulfill the diagnostic criteria of DIHS but mimics its characteristic features. Because the patient was under anti-IL-6 therapy at the onset, some symptoms typically seen in DIHS were absent, such as fever and leukocyte count abnormalities. However, the characteristic features of DIHS were clearly observed in the subsequent course, including the repeated recurrence of skin rash, prolonged liver dysfunction and reactivation of herpes viruses. This case suggested that IL-6 role at the onset is not a main factor to determine the subsequent pathomechanism of DIHS and attention should be paid to the preceding therapy for achieving accurate diagnosis.

Original languageEnglish
JournalJournal of Dermatology
DOIs
Publication statusAccepted/In press - 2018 Jan 1

Fingerprint

Drug Hypersensitivity Syndrome
Drug-Related Side Effects and Adverse Reactions
Interleukin-6
Therapeutics
Exanthema
Leukocyte Count
Liver Diseases
Fever
tocilizumab
lamotrigine
Viruses
Recurrence

Keywords

  • Drug adverse reaction
  • Drug-induced hypersensitivity syndrome
  • Interleukin-6
  • Lamotrigine
  • Tocilizumab

ASJC Scopus subject areas

  • Dermatology

Cite this

@article{019492f148d54a26a9b9143c80c1946b,
title = "Case of lamotrigine-induced drug adverse reaction under tocilizumab treatment with clinical and virological features of drug-induced hypersensitivity syndrome",
abstract = "The pathological mechanisms and immunological kinetics of drug-induced hypersensitivity syndrome (DIHS), including the relevance of interleukin (IL)-6, remain unclear. We report a case of drug adverse reaction that does not fulfill the diagnostic criteria of DIHS but mimics its characteristic features. Because the patient was under anti-IL-6 therapy at the onset, some symptoms typically seen in DIHS were absent, such as fever and leukocyte count abnormalities. However, the characteristic features of DIHS were clearly observed in the subsequent course, including the repeated recurrence of skin rash, prolonged liver dysfunction and reactivation of herpes viruses. This case suggested that IL-6 role at the onset is not a main factor to determine the subsequent pathomechanism of DIHS and attention should be paid to the preceding therapy for achieving accurate diagnosis.",
keywords = "Drug adverse reaction, Drug-induced hypersensitivity syndrome, Interleukin-6, Lamotrigine, Tocilizumab",
author = "Hisato Iriki and Takeshi Ouchi and Hiromi Ito and Miho Sawada and Miho Mukai and Hisashi Nomura and Yuko Baba and Takeya Adachi and Takeru Funakoshi and Masayuki Amagai and Hayato Takahashi",
year = "2018",
month = "1",
day = "1",
doi = "10.1111/1346-8138.14288",
language = "English",
journal = "Journal of Dermatology",
issn = "0385-2407",
publisher = "Wiley-Blackwell",

}

TY - JOUR

T1 - Case of lamotrigine-induced drug adverse reaction under tocilizumab treatment with clinical and virological features of drug-induced hypersensitivity syndrome

AU - Iriki, Hisato

AU - Ouchi, Takeshi

AU - Ito, Hiromi

AU - Sawada, Miho

AU - Mukai, Miho

AU - Nomura, Hisashi

AU - Baba, Yuko

AU - Adachi, Takeya

AU - Funakoshi, Takeru

AU - Amagai, Masayuki

AU - Takahashi, Hayato

PY - 2018/1/1

Y1 - 2018/1/1

N2 - The pathological mechanisms and immunological kinetics of drug-induced hypersensitivity syndrome (DIHS), including the relevance of interleukin (IL)-6, remain unclear. We report a case of drug adverse reaction that does not fulfill the diagnostic criteria of DIHS but mimics its characteristic features. Because the patient was under anti-IL-6 therapy at the onset, some symptoms typically seen in DIHS were absent, such as fever and leukocyte count abnormalities. However, the characteristic features of DIHS were clearly observed in the subsequent course, including the repeated recurrence of skin rash, prolonged liver dysfunction and reactivation of herpes viruses. This case suggested that IL-6 role at the onset is not a main factor to determine the subsequent pathomechanism of DIHS and attention should be paid to the preceding therapy for achieving accurate diagnosis.

AB - The pathological mechanisms and immunological kinetics of drug-induced hypersensitivity syndrome (DIHS), including the relevance of interleukin (IL)-6, remain unclear. We report a case of drug adverse reaction that does not fulfill the diagnostic criteria of DIHS but mimics its characteristic features. Because the patient was under anti-IL-6 therapy at the onset, some symptoms typically seen in DIHS were absent, such as fever and leukocyte count abnormalities. However, the characteristic features of DIHS were clearly observed in the subsequent course, including the repeated recurrence of skin rash, prolonged liver dysfunction and reactivation of herpes viruses. This case suggested that IL-6 role at the onset is not a main factor to determine the subsequent pathomechanism of DIHS and attention should be paid to the preceding therapy for achieving accurate diagnosis.

KW - Drug adverse reaction

KW - Drug-induced hypersensitivity syndrome

KW - Interleukin-6

KW - Lamotrigine

KW - Tocilizumab

UR - http://www.scopus.com/inward/record.url?scp=85044241172&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85044241172&partnerID=8YFLogxK

U2 - 10.1111/1346-8138.14288

DO - 10.1111/1346-8138.14288

M3 - Article

JO - Journal of Dermatology

JF - Journal of Dermatology

SN - 0385-2407

ER -